Wildfire, Lower Yampa River Basin
- When
- June 13, 12:00 PM MST to June 26, 12:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
This incident was named the Thomas Fire and occurred about 36 miles west of Maybell. About 3,347 acres of mainly pinyon pine and juniper were consumed by the blaze with an estimated cost of 622,000 dollars to fight the fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This incident was named the Thomas Fire and occurred about 36 miles west of Maybell. About 3,347 acres of mainly pinyon pine and juniper were consumed by the blaze with an estimated cost of 622,000 dollars to fight the fire. Numerous residences were threatened by the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 13, 2:50 AM MST, 9 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 AM MDT TUE JUN 13 2006
...RED FLAG WARNINGS AND FIRE WEATHER WATCHES THROUGH WEDNESDAY...
.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
THE AIR MASS DOES NOT GET MUCH DRIER THAN IT CURRENTLY IS...
PRECIPITABLE WATER ABOUT 4 MM PER GOES SOUNDER. THE DRYNESS IS
REFLECTED WELL AT MANY RAW SITES WHERE RELATIVE HUMIDITY RECOVERY
HAS BEEN VERY POOR WITH MANY SITES AT CRITICAL VALUES. WITH UTAH
BEING SQUEEZED BY WEST COAST TROUGH AND HIGH PRESSURE CENTERED OVER
NEW MEXICO...DECENT GRADIENT FLOW WILL PERSIST. WITH ANOTHER DAY
OF A DEEP MIXED LAYER AND THEREFORE NO PROBLEM FOR MID LEVEL WINDS
TO MIX TO THE SURFACE DURING THE AFTERNOON. RED FLAG WARNINGS FOR
SOUTHEAST UTAH HAS THIS COVERED WELL. FOR THE REMAINDER OF THE
FORECAST AREA...ANOTHER HOT DAY...MAYBE 1-2F WARMER THAN ON MONDAY...
WITH SOME WARM BREEZES IN THE AFTERNOON.
BY LATE IN THE DAY AND THIS EVENING...HIGH LEVEL MOISTURE
CIRCULATING AROUND THE HIGH CORE AND HIGH LEVEL SUBTROPICAL PLUME
OFFSHORE FROM BAJA WILL SPREAD ACROSS UTAH AND WRN COLORADO.
THE AIR MASS WILL NOT BE AS DRY TONIGHT AS IT WILL BE THIS MORNING.
NO IMPACT ON SENSIBLE WEATHER FOR TONIGHT (ASIDE FROM SCATTERED
CIRRIFORM CLOUD)...BUT THIS HIGH LEVEL MOISTURE COULD HAVE
SIGNIFICANT CONSEQUENCES BY WEDNESDAY AFTERNOON. MOISTURE WILL GET
PUSHED A LITTLE EAST AND SOUTH FROM ENCROACHING WEST COAST TROUGH
AND BE POSITIONED OVER SWRN COLORADO...THIS AREA WILL HAVE THE BEST
CONVECTIVE POTENTIAL. SPEED SHEAR FROM THE SURFACE TO 300 MB WILL BE
AROUND 30 KNOTS...SUGGESTING THAT DEVELOPING HIGH BASED THUNDERSTORMS
WILL HAVE SOME STRENGTH AND MANAGE TO PROPAGATE DOWNSTREAM WITH
THE POTENTIAL OF STRONG DOWNBURST WINDS AS THE SUB CLOUD
ENVIRONMENT WILL REMAIN DRY. BOOSTED THUNDERSTORMS POTENTIAL IN THE
GRIDS TO LOW END SCATTERED AND WILL NEED TO REWORD THE FIRE WEATHER
WATCH ON WEDNESDAY TO INCLUDE DRY LIGHTNING OUTBREAK. (FOR NORTHEAST
UTAH AND AND THE NW COLORADO CORNER...THE DRY LIGHTNING THREAT IS NOT
NEARLY AS HIGH BUT ISOLATED STORMS MAY STILL DEVELOP...THE PRIMARY
FIRE WEATHER THREAT CONTINUES TO BE LOW RELATIVE HUMIDITY AND GUSTY
WINDS FOR THIS AREA). AS THE MOISTURE PLUME GETS PUSHED EASTWARD OUT
OF OUR FORECAST AREA ON WEDNESDAY EVENING...HIGH BASED THUNDERSTORMS
WILL WANE AFTER SUNSET.
.LONG-TERM (THURSDAY THROUGH TUESDAY)...MODELS REMAIN IN GOOD
AGREEMENT WITH THE TROUGH MOVING INTO UTAH THURSDAY AND CONTINUING
EASTWARD INTO COLORADO FRIDAY. NAM AND GFS HAVE BOTH TRENDED
STRONGER WITH THE ASSOCIATED COLD FRONT EXPECTED TO PUSH THROUGH THE
AREA THURSDAY/THURSDAY NIGHT...WITH DECENT THERMAL GRADIENTS NOW
SHOWING UP AT 700MB. WHILE THE NAM IS A LITTLE BIT FASTER THAN THE
GFS/EURO/UKMET THINK MOISTURE/STABILITY/FRONTOGENESIS FIELDS LOOK
REASONABLE AND PREFER THIS SOLUTION OVERALL. INCREASED SOUTHWEST
WINDS AHEAD OF THE FRONT OVER THE SOUTHERN ZONES THURSDAY AFTERNOON
TO BREEZY/WINDY PER NAM GUIDANCE AND CONSIDERING 40-50KT WINDS NEAR
MIXING HEIGHTS. FIRE WEATHER WILL AGAIN BE A CONCERN AS RH VALUES
LOOK TO REMAIN FAIRLY LOW. BOTH GFS AND NAM ARE NOW ALSO SHOWING MORE
MOISTURE AHEAD OF AND IMMEDIATELY BEHIND THE FRONT. LOWER LEVELS LOOK
TO REMAIN VERY DRY AND WITH AN OVERNIGHT FROPA THINK WE WILL
ONLY SEE VIRGA/SPRINKLES IN THE VALLEYS AND SOME LIGHT SHOWERS OR
THUNDERSTORMS OVER THE MOUNTAINS. INCREASED POP COVERAGE IN
GRIDS/FORECAST A LITTLE BIT DURING THE DAY THURSDAY AND ADDED
OVERNIGHT POPS AS WELL GIVEN SUFFICIENT FORCING. AREA LOOKS TO
DRY OUT AND COOL SEVERAL DEGREES ON FRIDAY IN NORTHWEST FLOW BEHIND
THE TROUGH. WEAK RIDGING AND WESTERLY FLOW THEN EXPECTED TO HOLD
OVER THE AREA SATURDAY THROUGH TUESDAY FOR DRY WEATHER AND A GRADUAL
WARMING TREND.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND EVENING FOR ALL OF
WESTERN COLORADO.
.UT...RED FLAG WARNING THIS EVENING FOR EAST CENTRAL AND SOUTHEAST
UTAH FIRE ZONES 444 THROUGH 449.
...RED FLAG WARNING TUESDAY AFTERNOON AND EVENING FOR EAST
CENTRAL AND SOUTHEAST UTAH FIRE ZONES 444 THROUGH 449.
...FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND EVENING FOR ALL
OF EASTERN UTAH.
&&
PF/HLOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT TUE JUN 13 2006 COZ001>014-017>023-UTZ022>025-027>029-141200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT TUE JUN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ...RED FLAG WARNING FOR PORTIONS OF EASTERN UTAH THROUGH THIS AFTERNOON AND EARLY EVENING... A COMBINATION OF DRY AND HOT CONDITIONS WITH GUSTY SOUTHWEST WINDS WILL CAUSE DANGEROUS FIRE WEATHER CONDITIONS THIS EVENING OVER THE BOOKCLIFFS AND ROAN PLATEAU OF EAST-CENTRAL UTAH AND SOUTHEAST UTAH. THE REST OF EASTERN UTAH AND WESTERN COLORADO WILL CONTINUE WITH HOT AND DRY CONDITIONS...BUT WILL HAVE LESS WIND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ...FIRE WEATHER WATCH FOR ALL OF EASTERN UTAH AND WESTERN COLORADO WEDNESDAY AFTERNOON AND EVENING. CONTINUED HOT AND DRY CONDITIONS WITH STRONGER SOUTHWEST WINDS WILL RAISE FIRE WEATHER CONCERN ACROSS ALL OF EASTERN UTAH AND WESTERN COLORADO WEDNESDAY AFTERNOON AND EVENING. IN ADDITION...SCATTERED THUNDERSTORMS WITH DRY LIGHTNING WILL DEVELOP OVER SOUTHWEST COLORADO. BREEZY CONDITIONS AND LOW RELATIVE HUMIDITIES WITH A SLIGHT CHANCE OF THUNDERSTORMS WILL PERSIST INTO THURSDAY...KEEPING FIRE WEATHER CONDITIONS AT A CRITICAL LEVEL FOR ONE MORE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514027.